Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 6, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 27, 2014, 3:56 PM CDT for Decatur County, Ringgold County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2014, 3:56 PM CDT (20:56 UTC)
- Expired
- Mar 27, 2014, 4:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, IA, Ringgold County, IA
The radar
The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 4:29 PM CDT | HAIL 0.88 | 1 Se Leon, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 449 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 258 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
522
WUUS53 KDMX 272056
SVRDMX
IAC053-159-272130-
/O.NEW.KDMX.SV.W.0006.140327T2056Z-140327T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
356 PM CDT THU MAR 27 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
DECATUR COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 430 PM CDT
* AT 355 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAMONI...OR
15 MILES SOUTHEAST OF MOUNT AYR...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEON...LAMONI...KELLERTON...GRAND RIVER...VAN WERT...DAVIS CITY...
DECATUR CITY...PLEASANTON...INTERSTATE 35 REST AREA AT MILEPOST 7
NEAR LAMONI...LAMONI MUNICIPAL AIRPORT...LITTLE RIVER RECREATION
AREA...SLIP BLUFF COUNTY PARK AND NINE EAGLES STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4060 9429 4089 9386 4090 9381 4068 9356
4061 9356 4058 9363 4057 9425
TIME...MOT...LOC 2055Z 233DEG 37KT 4057 9402
HAIL...1.00IN
WIND...60MPH
$$
SMALL2 follow-up statements
688
WWUS53 KDMX 272112
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT THU MAR 27 2014
IAC159-272121-
/O.CAN.KDMX.SV.W.0006.000000T0000Z-140327T2130Z/
RINGGOLD IA-
412 PM CDT THU MAR 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RINGGOLD COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4069 9402 4089 9386 4090 9381 4068 9356
4061 9356 4058 9363 4057 9402
TIME...MOT...LOC 2111Z 232DEG 38KT 4068 9383
$$
IAC053-272130-
/O.CON.KDMX.SV.W.0006.000000T0000Z-140327T2130Z/
DECATUR IA-
412 PM CDT THU MAR 27 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR DECATUR COUNTY...
AT 411 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LEON...MOVING
NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEON...LAMONI...VAN WERT...DAVIS CITY...DECATUR CITY...PLEASANTON...
INTERSTATE 35 REST AREA AT MILEPOST 7 NEAR LAMONI...LITTLE RIVER
RECREATION AREA...SLIP BLUFF COUNTY PARK...LAMONI MUNICIPAL AIRPORT
AND NINE EAGLES STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4069 9402 4089 9386 4090 9381 4068 9356
4061 9356 4058 9363 4057 9402
TIME...MOT...LOC 2111Z 232DEG 38KT 4068 9383
HAIL...1.00IN
WIND...60MPH
$$
SMALL404
WWUS53 KDMX 272123
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT THU MAR 27 2014
IAC053-272132-
/O.EXP.KDMX.SV.W.0006.000000T0000Z-140327T2130Z/
DECATUR IA-
423 PM CDT THU MAR 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR DECATUR COUNTY WILL EXPIRE AT
430 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4069 9402 4089 9386 4090 9381 4068 9356
4061 9356 4058 9363 4057 9402
TIME...MOT...LOC 2120Z 233DEG 37KT 4068 9383
$$
SMALLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 12:32 PM CDT, 3 hours 24 minutes earlier.
Area forecast discussion, Mar 27, 12:32 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1232 PM CDT THU MAR 27 2014 .SHORT TERM /TODAY/... ISSUED AT 335 AM CDT THU MAR 27 2014 SOUTH WINDS CONTINUE TO BE RATHER BRISK EARLY IN THE PERIOD AS GRADIENT WINDS THROUGH TODAY AHEAD OF LOW AND COLD FRONT EXPECTED TO MOVE ACROSS THE REGION THIS AFTERNOON. FOR NOW...HAVE CUT BACK ON POP OVERNIGHT AND INTO MORNING HOURS AS MAIN AREA OF WARM AIR ADVECTION GENERATED RAIN IS MOVING OFF TO THE EAST OVER EASTERN IOWA AND ILLINOIS AT THIS TIME. SFC ANALYSIS CONTINUES TO SHOW MAIN WAVE BACK IN SOUTH CENTRAL NE AT 0700UTC WITH STRONG SOUTHERLY FLOW AHEAD OF THE SYSTEM. CONVECTION AND SHOWERS WILL CONTINUE TO DEVELOP ALONG THE FRONT AND NEAR THE LOW TO OUR WEST EARLY IN THE PERIOD. OVER CENTRAL IA AN INCREASING AREA OF LIGHT DRIZZLE AND SHOWERS IS DEVELOPING AND SPREADING NORTH AS MOISTURE RETURNS NOW. WITH THE LOW DRIVING INTO WESTERN IOWA THIS MORNING INSTABILITY WILL INCREASE ACROSS THE WEST WITH ELEVATED CONVECTION MOVING INTO SOUTHERN AND WESTERN SECTIONS BETWEEN 13 AND 17Z. ACROSS THE SOUTH WARM AIR SHOULD STREAM ACROSS THE AREA AND ALLOW FOR HIGHS TO REACH THE THE MID TO UPPER 40S NORTH THROUGH US20 WHILE ALONG AND SOUTH OF I80 HIGHS WILL REACH THE MID TO UPPER 50S BEFORE THE COLD FRONT REACHES OUR AREA BY 18Z AND TEMPS FALL INTO THE AFTERNOON. BY 17Z THROUGH 23Z THERE WILL BE A CHANCE FOR SCT THUNDER ACROSS THE SOUTH HALF OF THE AREA WITH MLCAPE BETWEEN 100 AND 350 ACROSS THE AREA. WIND FIELDS REMAIN RATHER IMPRESSIVE WITH COLUMN WINDS 45 TO 65KT FROM H850 UP TO H300 BY 21Z OVER FAR SOUTHERN AND SOUTHEAST IOWA. THOUGH GENERAL THUNDER WILL BE THE MAIN CONCERN TODAY...THE FAR SOUTHEAST MAY SEE ENOUGH SHEAR TO PRODUCE A FEW SEVERE STORMS BETWEEN 19-23Z AS THE FRONT PUSHES THROUGH THE REGION. MAIN THREATS WOULD BE WIND AND HAIL...WITH WIND LEADING THE WAY. BOTH THE GEM/ EURO AND TO A LESSER EXTENT THE GFS SUGGEST A DUAL WAVE ROTATING THROUGH THE AREA TODAY. THIS SHOULD ENHANCE A DEFORMATION AXIS ON THE BACK SIDE OF THE STORM AND KEEP RAIN AND R/S MIX GOING THROUGH THE AFTERNOON. WITH THE SLIGHTLY WARMER AIR EXPECTED IN THE SYSTEM TODAY...HAVE TRIMMED BACK THE CHANGEOVER TO R/S NORTHWEST AND STILL EXPECT TO SEE NO ACCUMULATION OF SNOW THROUGH 00Z TODAY OVER THE WEST/NORTHWEST DESPITE THE COOLER AIR GETTING INTO THE SYSTEM. WINDS SHOULD REMAIN RATHER BRISK THROUGH THE DAY UNTIL THE LOW/FRONT ARRIVE THEN LESSEN THROUGH THE EARLY AFTERNOON AND THEN INCREASE FROM THE NORTHWEST AS THE LOW PASSES EAST BY 00Z. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 335 AM CDT THU MAR 27 2014 GENERALLY QUIET WEATHER UNTIL EARLY NEXT WEEK. THE MAIN ISSUE WAS FOCUSED ON A SERIES OF LOW PRESSURE SYSTEMS STARTING MONDAY AND WITH TEMPERATURES OVER THE WEEKEND. GFS/ECMWF ARE IN SOMEWHAT BETTER AGREEMENT WITH SYSTEM MONDAY...WITH THE GFS SLIGHTLY FURTHER SOUTH THAN THE ECMWF. THIS WAS A COMPLETE OPPOSITE FROM THE 26.00Z INITIALIZATIONS AND IT SEEMS THE MODELS ARE PLAYING CATCH-UP WITH EACH OTHER. REGARDLESS...THEY DO AGREE ON TIMING AND USED A BLEND FOR EARLY NEXT WEEK. TONIGHT THROUGH SUNDAY...PRECIPITATION LOOKS TO QUICKLY MOVE EAST OF THE FORECAST AREA THIS EVENING BUT MAY SEE A SHORT SWITCH OVER TO SNOW ACROSS THE FAR NORTH. HAVE AN INCH OR LESS GOING NEAR THE MINNESOTA BORDER ATTM BUT FORCING AND DEPTH OF MOISTURE IS LIMITED WITH THE TIMING OF THE COLDER AIR...SO HAVE LOW CONFIDENCE WITH ANY HIGHER AMOUNTS. THE CAA PERSISTS INTO EARLY FRIDAY BEFORE DIMINISHING AS THE SURFACE HIGH PRESSURE BUILDS INTO THE REGION. A WEAK 500MB SHORTWAVE MOVES ACROSS IOWA/MISSOURI FRIDAY NIGHT AND MAINLY BRINGS CLOUD COVER ACROSS THE STATE. LIMITED FORCING WITH THIS SYSTEM EVEN THOUGH SOUNDINGS SUGGEST DRIZZLE FOR A SHORT TIME FRAME LATE FRIDAY NIGHT...LEFT FORECAST DRY ATTM. WAA DEVELOPS SATURDAY AFTERNOON AND CONTINUES INTO SUNDAY. THE BETTER MIXING DAY IS ON SUNDAY AND GFS BUFR SOUNDINGS SHOW GOOD DRY ADIABATIC MIXING TO AROUND 850MB. NOT CONFIDENT IT WILL MIX THAT DEEP...BUT CONFIDENT ENOUGH TO GO A COUPLE DEGREES ABOVE GUIDANCE FOR MAX TEMPS ON SUNDAY. DEW POINTS VERY DRY AS WELL AS THEY GENERALLY RANGE IN THE MIDDLE TO UPPER 30S. ALSO...WITH 40 KNOT WINDS AT THE MIXED LAYER...INCREASED WINDS SLIGHTLY DURING SUNDAY AFTERNOON BUT REMAIN JUST BELOW ADVISORY CRITERIA ATTM. MONDAY THROUGH WEDNESDAY...SURFACE LOW MOVES ACROSS IOWA/SOUTHERN MINNESOTA DURING THE DAY MONDAY AND EXITS THE STATE MONDAY EVENING. MAINLY LOOKING AT RAIN THROUGH MUCH OF THE EVENT...WITH THE COLDER TEMPERATURES WRAPPING AROUND LOW BEGINNING AROUND 00Z TUESDAY. THE DEEPER MOISTURE AND BETTER FORCING MONDAY NIGHT REMAINS NORTH OF THE FORECAST AREA...SO NOT ANTICIPATING MUCH OF THE WAY SNOW AMOUNTS ATTM. ANOTHER SYSTEM MOVES ACROSS THE SOUTHERN PLAINS INTO NORTHER MISSOURI ON WEDNESDAY AND LOOKS TO BE ANOTHER RAIN AND POSSIBLY SNOW PRODUCER DEPENDING ON HOW FAR SOUTH THE LOW TRACKS. REGARDLESS...NEXT WEEK LOOKS TO BEGIN AN ACTIVE WEATHER PATTERN ACROSS THE REGION. && .AVIATION...27/18Z ISSUED AT 1232 PM CDT THU MAR 27 2014 SURFACE LOW PRESSURE WILL LIFT NORTHEAST ACROSS SOUTHERN THEN EASTERN IOWA. LIFR CONDITIONS ARE NOT EXPECTED TO IMPROVE MUCH THROUGH 09Z UNTIL AFTER THE LOW PASSES. WINDS WILL INCREASE THIS AFTN AND EVENING AS THE LOW PASSES AND WINDS SWITCH AROUND TO A NORTHERLY DIRECTION. INSTABILITY ACROSS FAR SOUTHERN IOWA TIED TO A FRONTAL BOUNDARY WILL PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS ESPECIALLY BETWEEN 21Z-00Z. AN ISOLATED STORM COULD PRODUCE STRONG WIND OR LARGE HAIL...MAINLY AFFECTING KOTM THROUGH THIS TIME. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...PODRAZIK AVIATION...FAB
Hazardous weather outlook, Mar 27, 10:27 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1027 AM CDT THU MAR 27 2014 IAZ072>075-081>086-092>097-281530- MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1027 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST LATER THIS MORNING AND AFTERNOON. THERE IS A LOW THREAT OF SEVERE WEATHER WITH WIND AND HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ044>050-057>062-070-071-281530- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR- 1027 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE FORECAST LATE THIS MORNING AND AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. IAZ004>007-015>017-023>028-033>039-281530- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 1027 AM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING INTO EARLY AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. FAB
In the hours before
Special weather statement, Mar 27, 2:22 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 222 PM CDT THU MAR 27 2014 IAZ081-082-092-093-272130- ADAMS-UNION-TAYLOR-RINGGOLD- INCLUDING THE CITIES OF...CORNING...CRESTON...BEDFORD...LENOX... NEW MARKET...MOUNT AYR 222 PM CDT THU MAR 27 2014 ...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS MOVING IN... THUNDERSTORMS ARE BEGINNING TO EXPAND IN COVERAGE ACROSS SOUTHWEST IOWA. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZED HAIL AND BRIEF GUSTY WINDS. THE STORMS ARE MOVING TO THE NORTHEAST AT 25 MPH AND WILL CONTINUE TO SPREAD INTO THE AREA FOR THE NEXT COUPLE OF HOURS. IF THUNDERSTORMS APPROACH YOUR AREA MOVE INDOORS UNTIL THE STORMS PASS. FAB
Special weather statement, Mar 27, 3:35 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT THU MAR 27 2014 IAZ072-082>084-093>095-272245- MADISON-UNION-CLARKE-LUCAS-RINGGOLD-DECATUR-WAYNE- INCLUDING THE CITIES OF...WINTERSET...EARLHAM...CRESTON... OSCEOLA...CHARITON...MOUNT AYR...LAMONI...LEON...CORYDON... SEYMOUR...ALLERTON...HUMESTON 335 PM CDT THU MAR 27 2014 ...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WILL CONTINUE TO MOVE ACROSS SOUTHERN IOWA... THUNDERSTORMS WILL CONTINUE TO EXPAND IN COVERAGE ACROSS SOUTHERN IOWA. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO DIME SIZED HAIL AND BRIEF GUSTY WINDS. THE STORMS ARE MOVING TO THE EAST NORTHEAST AT 25 MPH AND WILL CONTINUE TO SPREAD ACROSS SOUTHERN IOWA FOR THE NEXT COUPLE OF HOURS. IF THUNDERSTORMS APPROACH YOUR AREA MOVE INDOORS UNTIL THE STORMS PASS. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 4:38 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 37 min |
| Mar 27, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion, Monroe | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.